Simvastatin: Dose change for some patients
30th October 2012 - Some patients prescribed simvastatin may have their dose altered if they take certain other medications.
Simvastatin belongs to a widely used group of medicines called statins which are used to lower cholesterol and reduce the risk of heart problems and strokes.
The announcement by the Medicines and Healthcare products Regulatory Agency (MHRA) follows studies which found that taking high doses of simvastatin together with amlodipine or diltiazem may increase the risk of side effects such as muscle pain or cramps, and rarer serious muscle problems.
As a result, patients may find that their doctor reduces their dose of simvastatin or prescribes another statin.
Around 2.9 million prescriptions of simvastatin were issued in the UK last year. The medicine is also known under its brand names, Inegy, Simvador and Zocor.
Simvastatin side effects
The side effects from simvastatin include muscle problems such as pain, tenderness, weakness and cramps. On rare occasions (occurring in less than 1 out of 1000 patients), these muscle problems may be serious, including muscle breakdown leading to kidney damage.
The MHRA says it is already known that taking certain other medicines with simvastatin may increase the risk of side effects such as muscle problems. The two medicines amlodipine and diltiazem, which are used to treat high blood pressure and chest pain associated with heart disease, are often prescribed alongside simvastatin.
A review of the medical and scientific evidence about these drugs found that taking high doses (more than 20 mg) of simvastatin with amlodipine or diltiazem slightly increase the risk of muscle problems.
Because of this finding, the MHRA is now recommending that doctors restrict the maximum dose of simvastatin when taken with amlodipine or diltiazem to 20 mg per day. It says this will ensure that patients are less likely to suffer from side effects but still benefit from most of the cholesterol-reducing effect of simvastatin.
Patients are being advised that if they are taking simvastatin alongside either of the other two medications their doctor may review their treatment at the next routine appointment.
The general advice from the MHRA is that patients should not stop taking simvastatin. However, if they experience any muscle pain, weakness or cramps whilst taking simvastatin, they should stop taking it and see their doctor as soon as possible.
The brand names of amlodipine are: Amlostin, Exforge, Istin, and Sevikar. The brand names of diltiazem are: Adizem, Angitil, Dilzem, Kenzem, Retalzem, Slozem, Tildiem and Viazem.
Reacting to the new guidance in an emailed statement, Dr Peter Coleman, deputy director of research at the Stroke Association says: "High cholesterol can cause blood vessels to narrow and can significantly increase your risk of heart disease or stroke. Statins are now the treatment of choice to lower cholesterol, yet unfortunately they are not equally effective for everyone. It is important to make sure you see your GP regularly to make sure you’re getting appropriate medication.
"Everyone can reduce their risk of stroke by exercising regularly and consuming a healthy, balanced diet low in saturated fat and salt."